Wisconsin, 2010

Damaging Winds in Wisconsin, May 25, 2010

May 25, 2010 · NWS MPX · 3 events in 1 county or zone

An old frontal boundary moved across eastern Minnesota, and into west-central Wisconsin before stalling during the afternoon of Tuesday, May 25th. Scattered thunderstorms developed during the afternoon along this boundary where wind shear values were around 30 knots, and instability parameters were approaching 3000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An old frontal boundary moved across eastern Minnesota, and into west-central Wisconsin before stalling during the afternoon of Tuesday, May 25th. Scattered thunderstorms developed during the afternoon along this boundary where wind shear values were around 30 knots, and instability parameters were approaching 3000 J/kg. This caused some of the thunderstorms to produced isolated wind damage near Hawkins, Ingram and north of Bruce, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 12:04 PM CST, 26 minutes earlier.

Area forecast discussion, May 25, 12:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
104 PM CDT TUE MAY 25 2010

.UPDATE...

ADDED 18Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...

ONE MORE DAY OF ABNORMALLY HOT AND HUMID WEATHER LIES AHEAD TODAY
AS A COLD FRONT WEAKENS AS IT MOVES ACROSS THE AREA. WILL SEE
THUNDERSTORM CHANCES LINGER INTO TONIGHT...BUT COME
WEDNESDAY...MUCH DRIER AIR WORKS INTO THE REGION...GETTING RID OF
THE HUMIDITY AND KNOCKING TEMPS BACK A BIT INTO THE WEEKEND.

REMNANTS OF CONVECTION YESTERDAY ACROSS SODAK WORKING ACROSS THE
AREA NOW...WITH A STRONG OUTFLOW BOUNDARY NOTED ON RADAR JUST
PUSHING PAST THE I35 CORRIDOR AT 330 AM. THIS BOUNDARY HAD SOME
MUCH STRONGER WINDS AS IT CAME INTO WRN MN...WITH NUMEROUS
AIRPORTS REPORTING GUSTS AROUND 50 MPH /67 MPH AT WINDOM WAS THE
HIGHEST/...BUT AS THE LINE CAME THROUGH THE CITIES IT WAS LUCKY TO
MUSTER UP 30 KTS. ALTHOUGH THIS IS LOSING SOME OF ITS
PUNCH...SHOULD BE ABLE TO MAKE IT INTO WRN WI IN SOME FORM THIS
MORNING. THE BIG QUESTION SURROUNDING THIS OUTFLOW BOUNDARY IS HOW
WILL IT IMPACT LOW LEVEL MOISTURE ACROSS THE AREA FOR POTENTIAL
THUNDERSTORM ACTIVITY THIS AFTERNOON. DEWPS BEHIND THE FRONT HAVE
TAKEN A DIVE BACK INTO THE LOW 50S BEHIND. AT 06Z THE SYNOPTIC
COLD FRONT WAS ANALYZED BACK IN ERN SODAK...BUT UNLESS WE GET SOME
FORM OF MOISTURE RETURN BEHIND THIS OUTFLOW BOUNDARY...CONVECTION
WILL BE HARD TO COME BY THIS AFTERNOON ACROSS MOST OF MN. AT ANY
RATE...HAVE PULLED THUNDER CHANCES FURTHER EAST TODAY...MATCHING
UP MORE WITH THE 06Z NAM...WHICH BASICALLY KEEPS THE MN PORTION OF
THE CWA DRY...WITH MOST OF THE AFTERNOON ACTIVITY ACROSS WI. IN
WI...ML CAPES ARE STILL FORECAST TO GET UP AROUND 3K J/KG...SO
PLENTY OF INSTABILITY TO REFIRE CONVECTION ALONG THE FRONT/OUTFLOW
BNDRY...BUT WITH BULK SHEAR IN THE 20 TO 30 KT RANGE...STORMS WILL
BE MORE OF AN AIRMASS TYPE...KEEPING SEVERE THREAT TO ONLY BEING
ISOLATED.

LATER TONIGHT...A WAVE CURRENTLY OVER KS/OK WILL BE COMING ACROSS
THE CWA...ESPECIALLY IN THE 06-12Z TIME FRAME. THIS WILL LIKELY
KEEP THUNDER ACTIVITY GOING WELL INTO THE NIGHT...AND THIS MAY
ACTUALLY BE WHEN AREA SEES ITS MOST WIDESPREAD THUNDERSTORM
COVERAGE. AGAIN WITH SHEAR LIMITED...SEVERE THREAT LOOKS TO BE
LIMITED...THOUGH RAINFALL AMOUNTS WILL LIKELY BE HIGHER THANKS TO
THE ENHANCED LIFT. AFTER THAT...FRONT WILL MOSTLY BE OUT OF THE
AREA BY WEDNESDAY AFTERNOON...WITH THINGS LOOKING DRY UNTIL
SUNDAY/MONDAY...WHEN ANOTHER FRONT IS PROGGED TO SWEEP THROUGH.
MAIN TREND WITH 25.00 RUNS OF THE GFS/ECMWF WAS TO SLOW THE
PROGRESSION OF THIS FRONT DOWN...ESPECIALLY ON THE ECMWF...WHICH
BASICALLY KEEPS THE AREA DRY UNTIL LATE SUNDAY NIGHT...WITH THE
FRONT HOLDING OFF ON ENTERING THE REGION UNTIL MEMORIAL DAY. AFTER
THAT...THINGS GET A LITTLE MUDDIED AS MED RANGE MODELS TRANSITION
CURRENT HIGHLY AMPLIFIED PATTERN INTO MORE OF A ZONAL PATTERN FOR
NEXT WEEK. THIS WILL LIKELY KEEP THINGS COOLER NEXT WEEK...BUT
POSSIBLY MORE UNSETTLED AS THE ZONAL FLOW OFTEN IS.

FINAL ISSUE IS TEMPERATURES. ONE MORE HOT ONE TODAY...THOUGH
SHOULD NOT BE QUITE AS WARM AS YESTERDAY...DID UP TEMPERATURES
SOME ACROSS ERN HALF OF MN AS LESS CLOUD COVER SHOULD ALLOW
TEMPERATURES TO WARM CONSIDERABLY. HOWEVER...H85 TEMPS HAVE FALLEN
A FEW DEGREES C OVERNIGHT...SO ONLY EXPECT AN ISOLATED 90 OR TWO.
BIG STORY FOR MSP IS TONIGHT LOOKS TO BE THE FIRST TIME SINCE
SATURDAY MORNING THAT THE MERCURY WILL DIP BELOW THE 70 DEGREE
MARK. APPROACHING 72 HOURS WITH 70+F TEMPS IS QUITE THE RARITY FOR
MSP IN THE MONTH OF MAY. GOOD NEWS...FROM WEDNESDAY ON...
TEMPERATURES LOOK TO REMAIN NEAR TO A LITTLE ABOVE NORMAL...WITH
LOWS GETTING BACKING INTO THE 50S AND HIGHS GETTING UP AROUND 80.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN INSTABILITY AXIS IS OVER WEST CENTRAL WI AT THIS TIME AND
WILL REMAIN IN THAT AREA FOR THE AFTERNOON. THE GREATEST RISK OF
THUNDERSTORMS WILL BE OVER KEAU THIS AFTERNOON INTO THE EVENING.
OTHERWISE A FRONTAL BOUNDARY OVER EASTER CENTRAL MN WILL MOVE
SLOWLY INTO WESTERN WISCONSIN BY EVENING. MEANWHILE..AN UPPER
LEVEL WAVE OVER KANSAS WILL BE MOVING NE TONIGHT...INCREASING THE
CHANCE OF SHOWERS OVER SOUTH CENTRAL MN AND OTHER AREAS OF WEST
CENTRAL WI. VFR CIGS ARE EXPECTED...POSSIBLY LOWERING TO
050...KRWF TO KMSP AND KRNH. LOWER CIGS INTO MVFR DURING TSTMS
VCNTY KEAU. KSTC AND KAXN SHOULD SEE CIGS AOA 070.

THE WAVE SHOULD EXIT THE AREA BY WED AFTERNOON WITH SKC-SCT250
CLOUD CONDITIONS.

KMSP...VFR FOR THE ENTIRE PERIOD. INCREASING CHC OF SHOWERS THIS
EVENING AND OVERNIGHT WITH CIGS RMRNG AOA 050. EXPECTING THUNDER
TO REMAIN GENERALLY EAST. CLOUDS AND CIGS CLEARING TO MAINLY
SKC CONDITIONS BY WED AFTERNOON. WINDS GRADUALLY SWINGING FROM S TO
SW DURING THE AFTERNOON...AND THEN TO NNW OVERNIGHT AND NNE ON
WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JPR
Hazardous weather outlook, May 25, 12:27 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
127 PM CDT TUE MAY 25 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
127 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER PARTS OF WEST CENTRAL
WISCONSIN THIS AFTERNOON AND EARLY EVENING...MAINLY EAST OF RICE
LAKE AND DURAND. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
SEVERE WEATHER TREATS. OTHER THUNDERSTORMS ARE POSSIBLE OVER THE
REMAINDER OF WEST CENTRAL WISCONSIN AND INTO PARTS OF EAST CENTRAL
AND SOUTH CENTRAL MINNESOTA. THESE THUNDERSTORMS COULD PRODUCE
SOME SMALL HAIL.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS
WELL...BUT THE SEVERE WEATHER THREAT WILL BE ENDING...AS THE COLD
FRONT MOVES FARTHER EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER FRONT MOVING INTO THE OUTLOOK AREA IN THE SUNDAY AND
MONDAY TIME FRAME WILL RENEW CHANCES FOR THUNDERSTORMS.
HOWEVER...AT THIS TIME THE SEVERE TREAT LOOKS TO BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON AND EARLY EVENING.

The radar

The Duluth radar (KDLH), 187 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
May 25, 12:30 PM CST
Where
Rusk County, 0.84 mi SE of Hawkins
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -90.710

Severe wind gusts caused trees to be blown down near Hawkins, Wisconsin.

Thunderstorm Wind, Rusk

When
May 25, 12:40 PM CST
Where
Rusk County, 0.84 mi NE of Ingram
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.510, -90.810

Severe winds caused trees to be blown down near Ingram, and rural areas north of Ladysmith.

Thunderstorm Wind, Rusk

When
May 25, 1:10 PM CST
Where
Rusk County, 2.13 mi NNW of Murry
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.630, -91.210

Thunderstorm winds caused a 12 inch diameter tree branch to be blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222071, 222072, 222073.